Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Mar 9, 1997, 8:43 PM CST for Terrell County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 9, 1997, 8:43 PM CST (02:43 UTC)
- Expired
- Mar 10, 1997, 12:30 AM CST
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 2.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1021 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 100246 FFWMAF TXC443-100630- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 843 PM CST SUN MAR 9 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1230 AM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...NORTHERN TERRELL COUNTY AT 830 PM...MIDLAND DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY RAIN CONTINUING TO MOVE EAST BETWEEN SHEFFIELD AND SANDERSON. RAINFALL AMOUNTS OF 2 INCHES OR MORE HAVE ALREADY BEEN ESTIMATED OVER THIS AREA. ADDITIONAL THUNDERSTORMS WILL MAKE FLASH FLOODING LIKELY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. $$ TURNAGE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 8:32 PM CST, 11 minutes earlier.
Area forecast discussion, Mar 9, 8:32 PM CST, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 829 PM CST SUN MAR 9 1997 NO CHANGES TO FORECASTS SUGGESTED... KMAF 88D SHOWING LAST OF CONVECTION BETWEEN FST AND P07 ATTM IN AREA OF BEST SURFACE MOIST FLUX CONVERGENCE INVOF FRONT. SOME ECHO TRAINING APPARENT OVER NORTHERN TERRELL COUNTY WITH STORM TOTAL PRECIPITATION ESTIMATES EXCEEDING 2 INCHES IN ISOLATED SPOTS. BELIEVE THIS MAY BE SLIGHTLY OVER-ESTIMATED...BUT STILL VERY CLOSE TO FLASH FLOOD GUIDANCE VALUES. WILL CONTINUE TO MONITOR. OTHERWISE...FRONT APPEARS TO BE STALLING IN SOUTHERN FA PER EXPECTATIONS OF DAY CREW. VAPOR IMAGERY SHOWS AREA OF LIFT PASSING NORTHEAST OVER FA ATTM...AND PER LATEST SWODY1...EXPECT POSSIBBILITY OF CONVECTION TO PERSIST OVERNIGHT INVOF FRONT. CURRENT FORECASTS HANDLE THIS WELL...AND SINCE BIG BEND/DAVIS MOUNTAIN/MARFA PLATEAU ZONES HAVE ALREADY BEEN UPDATED TO INCLUDE POPS...NO OTHER CHANGES ARE SUGGESTED. TURNAGE
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.